Alert archive / Iowa / High Wind Watches in 2025
High Wind Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this high wind watch at Mar 17, 2025, 2:50 PM CDT for 51 counties in Iowa. It took effect at Mar 19, 2025, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 2:50 PM CDT (19:50 UTC)
- In effect from
- Mar 19, 2025, 7:00 AM CDT
- Expired
- Mar 18, 2025, 2:55 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3123 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 572 m²/s²
- 0-3 km storm-relative helicity
- 596 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WWUS73 KDMX 171950 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 250 PM CDT Mon Mar 17 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-180600- /O.NEW.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Fonda, Albia, Emmetsburg, Toledo, Britt, Oskaloosa, Guthrie Center, Early, Denison, Schaller, Norwalk, Humboldt, Eldora, Northwood, Creston, Bayard, Ames, Chariton, Boone, Tama, Wellsburg, Pella, Greene, Ottumwa, Carroll, Audubon, Fort Dodge, Waukee, Allison, Fontanelle, Leon, Webster City, Lake View, Clear Lake, Stuart, Conrad, Clarion, Exira, Grinnell, Manly, Newton, Osceola, Manson, Belmond, Cedar Falls, Waterloo, Humeston, Pomeroy, Ackley, Adair, Bloomfield, Estherville, Lake City, Aplington, Kanawha, Jefferson, Wall Lake, Atlantic, Indianola, Dysart, Greenfield, Traer, Mason City, Rockwell City, Lenox, Sac City, Laurens, Seymour, Bedford, Dumont, Lake Mills, Corydon, Earlham, Grundy Center, Odebolt, Mount Ayr, Marshalltown, Forest City, Algona, Shell Rock, Allerton, Centerville, Clarksville, Gladbrook, Lamoni, Parkersburg, Winterset, Gilmore City, Perry, Waverly, Pocahontas, Knoxville, Dike, Reinbeck, New Market, Iowa Falls, Carlisle, Rolfe, Eagle Grove, Corning, Adel, Panora, Casey, Des Moines, Garner, and Hampton 250 PM CDT Mon Mar 17 2025 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 55 mph possible. * WHERE...Portions of central, northern, and southern Iowa. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Hagenhoff
3 follow-up statements
161 WWUS73 KDMX 180227 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 927 PM CDT Mon Mar 17 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181230- /O.CON.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Chariton, Conrad, Allison, Fonda, Schaller, Creston, Earlham, Exira, Albia, Britt, Mount Ayr, Shell Rock, Perry, Allerton, Marshalltown, Gilmore City, Mason City, Denison, Bedford, Tama, Early, Indianola, Corydon, Ames, Grundy Center, Lenox, Ottumwa, Bloomfield, Manson, Corning, Waterloo, Algona, Aplington, Clarksville, Garner, Atlantic, Ackley, Adel, Estherville, Oskaloosa, Humeston, Kanawha, Centerville, Emmetsburg, Forest City, Guthrie Center, Laurens, Norwalk, Bayard, Manly, Clear Lake, Dysart, New Market, Eagle Grove, Stuart, Reinbeck, Toledo, Belmond, Winterset, Lake City, Eldora, Pomeroy, Traer, Leon, Rockwell City, Dike, Carlisle, Newton, Wall Lake, Webster City, Knoxville, Iowa Falls, Dumont, Northwood, Rolfe, Odebolt, Greenfield, Grinnell, Panora, Lake View, Sac City, Parkersburg, Jefferson, Adair, Audubon, Greene, Wellsburg, Gladbrook, Clarion, Fort Dodge, Boone, Humboldt, Pocahontas, Pella, Lake Mills, Fontanelle, Casey, Lamoni, Waverly, Des Moines, Hampton, Waukee, Cedar Falls, Osceola, Carroll, and Seymour 927 PM CDT Mon Mar 17 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 55 mph possible. * WHERE...All of central Iowa. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Cogil
345 WWUS73 KDMX 180910 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 410 AM CDT Tue Mar 18 2025 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-181915- /O.UPG.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/ /O.NEW.KDMX.HW.W.0005.250319T1200Z-250320T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass- Including the cities of Clear Lake, Panora, Fonda, Lake View, Bayard, Estherville, Humboldt, Jefferson, Atlantic, Wall Lake, Audubon, Exira, Odebolt, Kanawha, Emmetsburg, Manly, Guthrie Center, Garner, Laurens, Eagle Grove, Denison, Mason City, Pocahontas, Lake Mills, Casey, Carroll, Belmond, Forest City, Rockwell City, Schaller, Gilmore City, Britt, Northwood, Manson, Pomeroy, Sac City, Rolfe, Lake City, Fort Dodge, Algona, Early, and Clarion 410 AM CDT Tue Mar 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Much of northern, central and western Iowa. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ026>028-036>039-047>049-059-060-071-072-081-082-092-093-181915- /O.UPG.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/ /O.NEW.KDMX.HW.W.0005.250319T1800Z-250320T0300Z/ Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Dallas-Polk-Adair-Madison-Adams-Union-Taylor- Ringgold- Including the cities of Hampton, Stuart, Cedar Falls, Iowa Falls, Greenfield, Conrad, Greene, Aplington, Creston, Webster City, New Market, Dumont, Eldora, Boone, Marshalltown, Waverly, Lenox, Fontanelle, Grundy Center, Waterloo, Shell Rock, Perry, Corning, Wellsburg, Ackley, Reinbeck, Clarksville, Adair, Allison, Dike, Waukee, Earlham, Mount Ayr, Bedford, Adel, Winterset, Des Moines, Parkersburg, and Ames 410 AM CDT Tue Mar 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 10 PM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Much of northern, central and western Iowa. * WHEN...From 1 PM to 10 PM CDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ050-061-062-073>075-083>086-094>097-181915- /O.EXT.KDMX.HW.A.0002.250319T1800Z-250320T0300Z/ Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Grinnell, Tama, Oskaloosa, Albia, Dysart, Seymour, Osceola, Traer, Centerville, Chariton, Bloomfield, Gladbrook, Corydon, Pella, Ottumwa, Norwalk, Carlisle, Leon, Lamoni, Indianola, Humeston, Toledo, Newton, Knoxville, and Allerton 410 AM CDT Tue Mar 18 2025 ...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Much of southern and eastern Iowa. * WHEN...From 1 PM to 10 PM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Jimenez
058 WWUS73 KDMX 181955 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 255 PM CDT Tue Mar 18 2025 IAZ075-085-086-096-097-190600- /O.UPG.KDMX.HW.A.0002.250319T1800Z-250320T0300Z/ /O.EXB.KDMX.HW.W.0005.250319T2100Z-250320T0300Z/ Mahaska-Monroe-Wapello-Appanoose-Davis- Including the cities of Ottumwa, Bloomfield, Centerville, Oskaloosa, and Albia 255 PM CDT Tue Mar 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 4 PM TO 10 PM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Appanoose, Mahaska, Monroe, Davis, and Wapello Counties. * WHEN...From 4 PM to 10 PM CDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ050-061-062-073-074-083-084-094-095-190600- /O.UPG.KDMX.HW.A.0002.250319T1800Z-250320T0300Z/ /O.EXA.KDMX.HW.W.0005.250319T1800Z-250320T0300Z/ Tama-Jasper-Poweshiek-Warren-Marion-Clarke-Lucas-Decatur-Wayne- Including the cities of Corydon, Knoxville, Pella, Osceola, Newton, Dysart, Tama, Humeston, Indianola, Carlisle, Norwalk, Grinnell, Chariton, Gladbrook, Lamoni, Toledo, Seymour, Traer, Leon, and Allerton 255 PM CDT Tue Mar 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 10 PM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Jasper, Poweshiek, Tama, Clarke, Decatur, Lucas, Marion, Warren, and Wayne Counties. * WHEN...From 1 PM to 10 PM CDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-190600- /O.CON.KDMX.HW.W.0005.250319T1200Z-250320T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass- Including the cities of Exira, Fonda, Gilmore City, Clear Lake, Early, Odebolt, Lake City, Rolfe, Panora, Bayard, Humboldt, Forest City, Algona, Lake Mills, Britt, Eagle Grove, Clarion, Atlantic, Belmond, Sac City, Guthrie Center, Laurens, Audubon, Kanawha, Fort Dodge, Rockwell City, Pomeroy, Pocahontas, Manly, Carroll, Wall Lake, Estherville, Emmetsburg, Casey, Lake View, Northwood, Jefferson, Denison, Mason City, Schaller, Manson, and Garner 255 PM CDT Tue Mar 18 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... * WHAT...North winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Portions of central, north central, northwest, southwest, and west central Iowa. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ026>028-036>039-047>049-059-060-071-072-081-082-092-093-190600- /O.CON.KDMX.HW.W.0005.250319T1800Z-250320T0300Z/ Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Dallas-Polk-Adair-Madison-Adams-Union-Taylor- Ringgold- Including the cities of Conrad, Winterset, Parkersburg, Mount Ayr, Adel, Reinbeck, Marshalltown, Des Moines, Bedford, Lenox, Aplington, Clarksville, Ames, Grundy Center, Stuart, Fontanelle, Wellsburg, Waukee, Ackley, Iowa Falls, Greene, Waterloo, Allison, Dike, Waverly, Boone, Creston, Webster City, Earlham, Dumont, Shell Rock, Adair, Greenfield, Perry, Corning, Cedar Falls, Hampton, Eldora, and New Market 255 PM CDT Tue Mar 18 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT WEDNESDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central, north central, northeast, south central, and southwest Iowa. * WHEN...From 1 PM to 10 PM CDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Cogil
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this high wind watch went out at Mar 17, 12:35 PM CDT, 2 hours 15 minutes earlier. Its key messages:
- Red Flag Warning in effect for much of the area today with Relative Humidity values in the teens and 20s. Locally higher wind gusts up to 35mph possible through the afternoon east.
- Multi-faceted system on track for Tuesday night into Wednesday. Severe weather, blizzard conditions, and high winds are all possible. A Winter Storm Watch for a blizzard has been issued.
- Another set of systems to impact the state Friday and Sunday.
Area forecast discussion, Mar 17, 12:35 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1235 PM CDT Mon Mar 17 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Red Flag Warning in effect for much of the area today with Relative Humidity values in the teens and 20s. Locally higher wind gusts up to 35mph possible through the afternoon east. - Multi-faceted system on track for Tuesday night into Wednesday. Severe weather, blizzard conditions, and high winds are all possible. A Winter Storm Watch for a blizzard has been issued. - Another set of systems to impact the state Friday and Sunday. && .DISCUSSION... Issued at 415 AM CDT Mon Mar 17 2025 The H700 ridge apexed over the Plains overnight, putting Iowa in westerly flow aloft for the upcoming day. Further below will be a SW fetch of warm, dry air. A SW-NE boundary will move across the state this morning and early afternoon and aid in mixing higher winds to the surface. Already have seen 30mph gusts despite the nocturnal inversion so the expectation is for coverage of gusts to increase as the sun rises in a few hours. Historically this past week, the dry column has given way to overperforming temperatures and winds and underperforming dew points. Have incorporated a heavy blend of "mixy" guidance today for winds and Td's, and have hedged on the upper echelon of MaxT guidance once again. See more details on this portion of the forecast in the fire weather discussion below. The aforementioned boundary stalls in southern Iowa for tonight with lows to its south remaining in the 40s. This boundary will eventually be picked up by the deepening trough coming in from the west. There are multiple facets to this system for Iowa, specifically: 1) Thunderstorms with some hail potential in the warm sector to the southeast. 2) A robust snow band that will form in the deformation axis in the cold sector, bringing heavy snow to parts of western and northern Iowa and 3) The high wind potential for much of the area. Details for each part of the system below: 1) Thunderstorms The dynamic system will pull in an instability axis into the state, even arching into the cold sector, at times, making thundersnow possible. Thunderstorms in the warm sector will be possible late Tuesday night into Wednesday morning. This will be mainly across southern Iowa. The dry slot will begin to punch across southern Iowa and steepen midlevel lapse rates. MUCAPE values are now inching closer to 1000 J/kg in this region with deep layer shear values around 50kts. Given the nocturnal inversion in place, we're only thinking of hail being a threat at this time. The low begins to pivot northeast, advancing the warm front northwards, further into the eastern half of the state. Diurnal processes start adding surface-based threats into the mix, not excluding tornadoes. There is a D2 and D3 Marginal Risk reflecting the severe potential, the D3 being the daytime Wednesday. 2) Heavy Snow An impressive, well-advertised snow band will take shape mainly over the northwest half of the state. the southeast extent of snow is heavily dependent on the temperature profiles and track of the low pressure. Most guidance begins to usher in freezing temperatures Wednesday morning in the northwest, expanding into the rest of the state throughout the daytime. A TROWAL sets up on the backside of the system and extends the snow production into Wednesday afternoon and evening. Aside from the powerful synoptic and frontogenetical forcing, convective processes will aid further in snowfall production with perhaps some thundersnow embedded as well. Deterministic guidance hammers northwest Iowa in snow, but a closer look reveals very unrealistic hourly snowfall accumulations (5 or 6 inches per hour at times) fueling these totals. Thankfully this is not physically likely, but evidence in itself that models support the idea of high snowfall rates of 1-2 inches per hour. Collaboratively we have tempered snowfall totals by lowering QPF in the cold sector and held SLRs close to around 10:1-12:1. The outcome is a band of 5-8 inches in the northern and western part of the area, not all too dissimilar to location and magnitude from the blizzard earlier this month. The highest amounts will be nearest the IA-MN border. Hi-res guidance will begin to cover the event on the next forecast issuance, so better understanding of snow evolution will be achieved. It's not outside of the realm of possibilities that localized areas will outperform what is forecasted given the enhancing effects mentioned at the beginning of this paragraph. Have issued a Winter Storm Watch in collaboration with neighboring offices and national centers. As mentioned in the previous discussion, a blizzard looks likely for this event, and not just constrained to where the highest amounts fall. Even where only an inch or so of snow falls, whiteout conditions from blowing snow will be possible with the forecasted winds. This is why the Watch is further east. To that point, the heavier quality of the snow will weigh down trees and powerlines, increasing the chance of damage from the winds. More on winds next. 3) High Wind Potential An impressive pressure gradient will form across Iowa, making central Iowa especially a "ground zero" for high winds. 6 hour pressure changes upwards of 13mb will be experienced just behind the passage of the surface low. Flow at 925mb in all mainline deterministic guidance is 50kts+, maximizing right over the middle of the state Wednesday afternoon. This threat is not localized solely in the snow region either. Supporting a more widespread wind footprint is the continual 50%+ chances of 50kt+ winds from the EC camp in southern and southwest Iowa. The location of the wind max is not yet fully known as it will follow the same SW-to_NE path as the surface low. Aside from the blizzard impacts mentioned in the earlier section, damaging winds will be possible further south. It is very likely we will need High Wind Warnings as we near the event. Beyond Wednesday: The temperature forecast will depend heavily on snowfall totals and locations, so these will be adjusted with time. Another wave enters the region late Friday, but will face challenges gathering moisture being so close to the heels of Wednesday's system. The better rain chances have trended further east. We'll recover further into the 50s in the weekend before another trough approaches from the northwest on Sunday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1231 PM CDT Mon Mar 17 2025 VFR conditions prevail through the period, with breezy south southwesterly winds being the primary aviation concern. Sustained winds of 20 to 25 mph are possible at all sites today, with gusts up to 35 mph possible. Winds then diminish this evening, with varying directions through the night due to a nearby boundary. A few hours of LLWS may develop at KOTM and KDSM tonight as well, but have left out of TAFs for now due to relatively short duration. && .FIRE WEATHER... Issued at 227 PM CDT Sun Mar 16 2025 Have favored more "mixy" hi res guidance for winds and Td's, having the evidence from this past week that winds have overperformed from deeper mixing than forecasted. This translates to higher winds and lower dew points. Uncertainty remains in the far east/southeast due to a warm nose overhead. 40mph gusts are possible here at times as the passing front aids in downward mixing. Hi res guidance such as the RAP and HRRR are able to mix out this warm nose and tap into wind speeds possibly exceeding what is forecasted after 18z this afternoon (up to around 35mph). Have locally boosted winds in this region to account for elevated winds through the afternoon. RH values will bottom out in the teens west and mid 20s elsewhere. Have issued a Red Flag Warning with an aggression partial to the dryness expected today, but wind factors mentioned above will only exacerbate already critical conditions. Winds will quickly subside after sunset and moisture advection will recover RH values simultaneously. Low RH values will be possible in the far southwest Tuesday, but this time being collocated with lighter winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Tuesday night through late Wednesday night for IAZ004>007-015>017-023>028-033>037-044>047- 057-058-070. Red Flag Warning until 8 PM CDT this evening for IAZ023>028- 033>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Jimenez AVIATION...Dodson FIRE WEATHER...Jimenez
Hazardous weather outlook, Mar 17, 6:16 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 616 AM CDT Mon Mar 17 2025 IAZ023>028-033>037-044>047-057-058-070-181115- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon- Guthrie-Cass- 616 AM CDT Mon Mar 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Warm and breezy conditions and low humidities will produce critical fire weather conditions today. A Red Flag Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moderate to heavy snow combined with strong winds may produce blizzard conditions Wednesday. Wind gusts 50 mph or greater are possible as well. Travel Wednesday may be difficult to impossible at times. A Winter Storm Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few non-severe thunderstorms are also possible early Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, however reports of snow depth and adverse winter conditions are always appreciated. IAZ004>007-015>017-181115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 616 AM CDT Mon Mar 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Warm and breezy conditions will produce elevated fire weather conditions today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moderate to heavy snow combined with strong winds may produce blizzard conditions Wednesday. Wind gusts 50 mph or greater are possible as well. Travel Wednesday may be difficult to impossible at times. A Winter Storm Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, however reports of snow depth and adverse winter conditions are always appreciated. IAZ038-039-048>050-059>062-071>075-081>086-092>097-181115- Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 616 AM CDT Mon Mar 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Warm and breezy conditions and low humidities will produce critical fire weather conditions today. A Red Flag Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A period of snow and blowing snow is possible Wednesday afternoon and evening. Winds may gust to 50 mph or more. A strong thunderstorms with possible Wednesday with strong winds and hail being the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly Wednesday. Small
In the hours before
Special weather statement, Mar 17, 1:16 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Des Moines IA 116 PM CDT Mon Mar 17 2025 IAZ004>007-015>017-172030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, and Clear Lake 116 PM CDT Mon Mar 17 2025 ...Near-Critical Fire Danger Today... WHAT...Strong winds from the west to southwest at 20 to 25 mph with gusts up to 35 mph at times, dry surface vegetation, and low relative humidity between 25 and 35 percent will lead to elevated fire danger today. WHERE...Northern Iowa WHEN...Now until 8 pm. IMPACTS...Any fires that ignite will spread rapidly. PREPAREDNESS AND PRECAUTIONARY ACTIONS...Burning is discouraged under these conditions. Also, take care to prevent the start of accidental fires when smoking or operating vehicles around dry vegetation.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:50 AM CDT | Red Flag Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 38 more | 17 hr |
| Mar 17, 3:28 AM CDT | Winter Storm Watch | DMX | Audubon, Boone, Bremer, Butler, Calhoun, Carroll and 19 more | 36 hr |
Nearby
High Wind Watches in Iowa, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.